Alert archive / Alabama / Flash Flood Warnings in 2016

Flash Flood Warning 10, NWS Huntsville, AL

November 29, 20165 counties in Alabama

NWS Huntsville, AL issued this flash flood warning at Nov 29, 2016, 8:25 PM CST for 5 counties in Alabama. It was in force for 4 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Nov 29, 2016, 8:25 PM CST (02:25 UTC)
Expired
Nov 30, 2016, 12:30 AM CST
In force
4 hr
Issued by
NWS Huntsville, AL
Area
Storm-based polygon
Flood severity
None

Counties Colbert County, AL, Franklin County, AL, Lauderdale County, AL, Lawrence County, AL, Limestone County, AL

The radar

The Columbus AFB radar (KGWX), 118 km from the middle of the area, began a volume at 02:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 29, 8:30 PM CSTFLASH FLOOD4 S Florence, ALVEHICLES NOW TRAPPED IN THE WALMART PARKING LOT IN MUSCLE SHOALS DUE TO RAPIDLY RISING WATER. NO OCCUPANTS ARE INSIDE ANY OF THE VEHICLES. RELAYED BY COLBERT EOC.
Nov 29, 9:40 PM CSTFLASH FLOODSw Russellville, ALFOUR TO FIVE FEET OF WATER REPORTED ALONG THE INTERSECTION OF TUSCALOOSA STREET AND WASHINGTON AVENUE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 2.4 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2016-11-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 606 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2016-11-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 410 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
606 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
698 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
410 m²/s²
0-3 km storm-relative helicity
477 m²/s²
Significant tornado parameter
1.7
Supercell composite
7.4

Open this sounding in Storm Lab

The text

As transmitted.

631 
WGUS54 KHUN 300225
FFWHUN
ALC033-059-077-079-083-300630-
/O.NEW.KHUN.FF.W.0010.161130T0225Z-161130T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
825 PM CST TUE NOV 29 2016

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE ALABAMA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  COLBERT COUNTY IN NORTHWESTERN ALABAMA...
  FRANKLIN COUNTY IN NORTHWESTERN ALABAMA...
  LIMESTONE COUNTY IN NORTH CENTRAL ALABAMA...
  NORTHERN LAWRENCE COUNTY IN NORTHWESTERN ALABAMA...
  LAUDERDALE COUNTY IN NORTHWESTERN ALABAMA...

* UNTIL 1230 AM CST

* AT 825 PM CST...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED
  THUNDERSTORMS PRODUCING HEAVY RAIN ACROSS THE WARNED AREA. FLASH
  FLOODING IS EXPECTED TO BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  FLORENCE...ATHENS...MUSCLE SHOALS...RUSSELLVILLE...SHEFFIELD...
  TUSCUMBIA...RED BAY...ROGERSVILLE...ARDMORE AND PHIL CAMPBELL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNED AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY.

&&

LAT...LON 3468 8812 3501 8752 3499 8678 3477 8679
      3465 8704 3468 8710 3462 8711 3431 8775
      3432 8817

$$

LN
2 follow-up statements
786 
WGUS74 KHUN 300406
FFSHUN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1006 PM CST TUE NOV 29 2016

ALC033-059-077-079-083-300630-
/O.CON.KHUN.FF.W.0010.000000T0000Z-161130T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COLBERT AL-FRANKLIN AL-LIMESTONE AL-LAWRENCE AL-LAUDERDALE AL-
1006 PM CST TUE NOV 29 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1230 AM CST FOR
COLBERT...FRANKLIN...LIMESTONE...NORTHERN LAWRENCE AND LAUDERDALE
COUNTIES...

AT 1005 PM CST...DOPPLER RADAR INDICATED HEAVY RAIN ACROSS THE WARNED
AREA.  FLASH FLOODING IS ALREADY OCCURRING.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
FLORENCE...ATHENS...MUSCLE SHOALS...RUSSELLVILLE...SHEFFIELD...
TUSCUMBIA...RED BAY...ROGERSVILLE...ARDMORE AND PHIL CAMPBELL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNED AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY.

&&

LAT...LON 3468 8812 3501 8752 3499 8678 3477 8679
      3465 8704 3468 8710 3462 8711 3431 8775
      3432 8817

$$

LN
449 
WGUS74 KHUN 300622
FFSHUN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1222 AM CST WED NOV 30 2016

ALC033-059-077-079-083-300631-
/O.EXP.KHUN.FF.W.0010.000000T0000Z-161130T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COLBERT AL-FRANKLIN AL-LIMESTONE AL-LAWRENCE AL-LAUDERDALE AL-
1222 AM CST WED NOV 30 2016

...THE FLASH FLOOD WARNING FOR COLBERT...FRANKLIN...LIMESTONE...
NORTHERN LAWRENCE AND LAUDERDALE COUNTIES WILL EXPIRE AT 1230 AM
CST...

THE HEAVY RAIN HAS ENDED. FLOODING IS NO LONGER EXPECTED TO POSE A
THREAT. PLEASE CONTINUE TO HEED ANY REMAINING ROAD CLOSURES THAT MAY
BE IN EFFECT.

LAT...LON 3468 8812 3501 8752 3499 8678 3477 8679
      3465 8704 3468 8710 3462 8711 3431 8775
      3432 8817

$$

LN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at Nov 29, 5:33 PM CST, 2 hours 52 minutes earlier.

Area forecast discussion, Nov 29, 5:33 PM CST, 2 hours 52 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
533 PM CST Tue Nov 29 2016

.UPDATE...
For 00Z TAFS.

&&

.NEAR TERM...(Tonight)
Issued at 136 PM CST Tue Nov 29 2016

Latest surface analysis shows a low across the western Great Lakes
with a trailing cold front extending through central Missouri through
central Red River Valley. A stationary/warm front was situated
generally south of I-20 across AL/MS. The airmass along and south of
the warm front was quite juicy this afternoon with dewpoints well
into the 60s.

For tonight, the initial question is how quickly/how far north the
warm front progresses. Given the limited convective activity along
the gulf and southerly flow in place across the state, expect the
airmass to recover by late afternoon/early evening. The HRRR
continues to indicate isolated/scattered convective development
within the warm sector between 00z-03z and this seems reasonable
given little in the way of capping.

Hodographs become a bit more favorable for sustained rotating cells
within a (perhaps slow progressing) QLCS that will move across during
the late evening and overnight hours. Unlike normal cool season
events, if moisture does indeed recover as expected CAPE values
should easily reach the 500-750 j/kg range ahead of this line. Given
the combination of instability and sufficient shear, storms will
certainly have to be monitored for at least a brief tornado threat.

Based on the models trends toward more parallel (sw to ne) flow in
the mid levels, have beefed up QPF just a touch. This is also in line
with the latest projections from WPC. Temperatures will move very
little tonight with most areas not seeing a true FROPA until 12z or
thereafter.

.SHORT TERM...(Wednesday through Thursday)
Issued at 136 PM CST Tue Nov 29 2016

Convection, perhaps near-severe in sports or slowly diminishing,
will still be ongoing across our eastern counties at 12z on
Wednesday. The upper trough axis will push across by early afternoon
ushering in the "cooler" air. Will taper pops from west to east and
also temporally with all areas rain free by afternoon.

Weak surface high will build across the region Wednesday night into
Thursday with sunny and slightly below normal temperatures
anticipated.

.LONG TERM...(Thursday night through Monday)
Issued at 136 PM CST Tue Nov 29 2016

Fairly strong cold air advection will continue to advect drier air
into the area Thursday/Thursday night, via northwesterly flow. In
addition, light winds will continue over the Tennessee Valley, as
the surface high will not have moved much. This will allow for a
very good radiational cooling event by Friday morning. It should
allow lows to drop to near dewpoints to around 30 degrees.
Temperatures should rebound to near normal highs during the day on
Friday.

Models all develop a more zonal flow aloft originating from Texas,
as the high pressure remains over the area through Friday night. This
will be in response to a cut-off low that develops over the
southwestern U.S. This should keep highs and lows through Friday
night near normal/slightly above normal (normal highs mid to upper
50s/normal lows mid to upper 30s).

Models do advect deeper moisture eastward into the Tennessee Valley
ahead of it Saturday through Sunday. How far north the deeper
moisture gets and thus rainfall is the difference in the model
forecasts. At this point, including a blend for the forecast.
Saturday night through Sunday are keeping a 30 to 60 percent chance
of rain in the forecast. This likely will be the best time for more
widespread precipitation, but how much greatly depends on which model
solution is correct.

Early next week remains active, as the cut-off low kicks northeast
along the jetstream into Arkansas and into Kentucky. There could be
some stronger thunderstorm potential with this system, but too far
off to address at this point.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 525 PM CST Tue Nov 29 2016

A warm front will move north across the cwa tonight while a slow
moving cold front will finally push across the TN valley by
Wednesday aftn. This wx scenario will produce a good chc of shra and
tsra over the taf sites tonight thru much of Wednesday mrng. The best
chc of strong to severe tsra will be tonight. The shra and tsra
activity will begin to taper off by Wednesday aftn. Otherwise vfr
conditions until 02z...after 02z expect mainly ifr conditions thru
18z with vfr conditions after 81z.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

NEAR TERM...15
SHORT TERM...15
LONG TERM...KTW
AVIATION...007

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Nov 29, 7:04 PM CST, 1 hour 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
704 PM CST TUE NOV 29 2016

ALZ001>010-016-TNZ076-096-097-301200-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
704 PM CST TUE NOV 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TONIGHT...

STRONG TO SEVERE THUNDERSTORMS WILL MOVE ACROSS THE TENNESSEE VALLEY
THIS EVENING. THE PRIMARY THREATS WITH THESE STORMS WILL BE LARGE
HAIL, DAMAGING WIND GUSTS, AND BRIEF TORNADOES. A TORNADO WATCH IS
IN EFFECT FOR LAUDERDALE...COLBERT AND FRANKLIN ALABAMA COUNTIES
UNTIL 11 PM CST. THE REST OF NORTHERN ALABAMA AND OUR TENNESSEE
COUNTIES HAS A TORNADO WATCH UNTIL MIDNIGHT.

THE SEVERE WEATHER THREAT WILL BEGIN TO DIMINISH SOMEWHAT AFTER
MIDNIGHT...HOWEVER THE THREAT OF HEAVY RAIN WITH LOCALIZED FLASH
FLOODING WILL BE POSSIBLE OVERNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THUNDERSTORMS REMAIN POSSIBLE DURING THE MID TO LATE MORNING HOURS
ON WEDNESDAY BUT MAINLY FOR THE EASTERN HALF OF THE AREA AS THE LINE
OF SHOWERS AND THUNDERSTORMS EXITS TO OUR EAST.

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS STARTING SUNDAY NIGHT AND
CONTINUING THROUGH TUESDAY MORNING.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
IN PROGRESS.

In the hours before

Local storm report, Nov 29, 6:41 PM CST, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
641 PM CST TUE NOV 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0638 PM     HAIL             RED BAY                 34.44N 88.14W
11/29/2016  E0.88 INCH       FRANKLIN           AL   EMERGENCY MNGR

            NICKEL SIZED HAIL REPORTED IN RED BAY.

&&

KULA
Local storm report, Nov 29, 8:04 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
804 PM CST TUE NOV 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     TSTM WND DMG     5 WNW LITTLEVILLE       34.62N 87.75W
11/29/2016                   COLBERT            AL   EMERGENCY MNGR

            NUMEROUS TREES AND POWERLINES DOWN ALONG UNDERWOOD
            MOUNTAIN ROAD IN TUSCUMBIA. HOME DAMAGED AS WELL WITH TWO
            INJURIES. POSSIBLE TORNADO. RELAYED BY COLBERT EOC.

&&
Local storm report, Nov 29, 8:21 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
821 PM CST TUE NOV 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     TSTM WND DMG     WSW CROOKED OAK         34.58N 87.81W
11/29/2016                   COLBERT            AL   EMERGENCY MNGR

            TREES DOWN ALONG FRANKFORT AND WAGNON MOUNTAIN ROADS.
            RELAYED BY COLBERT EOC.

&&

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 29, 6:28 PM CSTSevere Thunderstorm WarningHUNFranklin47 min
Nov 29, 7:05 PM CSTSevere Thunderstorm WarningHUNColbert, Franklin25 min
Nov 29, 7:14 PM CSTTornado WarningHUNColbert, Franklin31 min
Nov 29, 7:31 PM CSTSevere Thunderstorm WarningHUNColbert, Lauderdale, Lawrence29 min
Nov 29, 7:59 PM CSTSevere Thunderstorm WarningHUNLauderdale, Lawrence, Limestone31 min
Nov 29, 8:22 PM CSTSevere Thunderstorm WarningHUNLawrence, Morgan38 min
Nov 29, 8:32 PM CSTSevere Thunderstorm WarningHUNLimestone, Madison28 min
Nov 29, 8:44 PM CSTSevere Thunderstorm WarningHUNLimestone, Madison, Morgan46 min
Nov 29, 8:48 PM CSTTornado WarningHUNFranklin27 min
Nov 29, 8:58 PM CSTTornado WarningHUNLimestone, Madison, Morgan22 min
Nov 29, 8:59 PM CSTTornado WarningHUNCullman31 min
Nov 29, 9:07 PM CSTTornado WarningHUNLimestone, Madison23 min
Nov 29, 9:23 PM CSTSevere Thunderstorm WarningHUNCullman, Morgan37 min
Nov 29, 9:24 PM CSTTornado WarningHUNMadison23 min
Nov 29, 9:32 PM CSTSevere Thunderstorm WarningHUNLawrence, Limestone43 min
Nov 29, 9:41 PM CSTTornado WarningHUNLawrence, Limestone19 min
Nov 29, 9:41 PM CSTTornado WarningHUNJackson, Madison37 min
Nov 29, 10:17 PM CSTTornado WarningHUNCullman28 min
Nov 29, 10:20 PM CSTSevere Thunderstorm WarningHUNJackson40 min
Nov 29, 10:31 PM CSTTornado WarningHUNMorgan29 min
Nov 29, 10:34 PM CSTSevere Thunderstorm WarningHUNMadison41 min
Nov 29, 10:49 PM CSTSevere Thunderstorm WarningHUNJackson41 min
Nov 29, 10:54 PM CSTTornado WarningHUNJackson36 min
Nov 29, 10:56 PM CSTTornado WarningHUNMarshall, Morgan22 min
Nov 29, 11:12 PM CSTTornado WarningHUNMadison, Marshall14 min
Nov 29, 11:32 PM CSTSevere Thunderstorm WarningHUNJackson, Marshall43 min
Nov 30, 12:02 AM CSTTornado WarningHUNDeKalb, Jackson24 min
Nov 30, 12:05 AM CSTSevere Thunderstorm WarningHUNFranklin, Lawrence, Morgan40 min
Nov 30, 12:23 AM CSTTornado WarningHUNJackson23 min
Nov 30, 12:37 AM CSTSevere Thunderstorm WarningHUNLawrence, Limestone, Madison, Morgan38 min
Nov 30, 12:50 AM CSTSevere Thunderstorm WarningHUNLawrence, Morgan40 min
Nov 30, 12:55 AM CSTSevere Thunderstorm WarningHUNLimestone, Madison, Morgan50 min
Nov 30, 1:21 AM CSTSevere Thunderstorm WarningHUNMadison, Marshall, Morgan39 min
Nov 30, 1:40 AM CSTSevere Thunderstorm WarningHUNJackson65 min
Nov 30, 1:41 AM CSTFlash Flood WarningHUNLawrence, Limestone, Madison, Morgan6 hr
Nov 30, 1:44 AM CSTTornado WarningHUNJackson31 min
Nov 30, 1:53 AM CSTSevere Thunderstorm WarningHUNJackson, Madison, Marshall, Morgan40 min
Nov 30, 2:12 AM CSTSevere Thunderstorm WarningHUNDeKalb, Jackson33 min
Nov 30, 2:15 AM CSTTornado WarningHUNJackson30 min
Nov 30, 2:37 AM CSTTornado WarningHUNCullman38 min
Nov 30, 2:39 AM CSTSevere Thunderstorm WarningHUNDeKalb, Jackson36 min
Nov 30, 3:08 AM CSTTornado WarningHUNCullman, Marshall, Morgan37 min
Nov 30, 3:14 AM CSTFlash Flood WarningHUNJackson6 hr
Nov 30, 3:34 AM CSTTornado WarningHUNMadison, Marshall, Morgan26 min
Nov 30, 3:53 AM CSTSevere Thunderstorm WarningHUNJackson, Madison, Marshall37 min
Nov 30, 4:29 AM CSTSpecial Weather StatementHUNJackson46 min
Nov 30, 5:11 AM CSTSpecial Weather StatementHUNCullman49 min
Nov 30, 5:15 AM CSTFlash Flood WarningHUNCullman, Madison, Marshall, Morgan6 hr
Nov 30, 6:44 AM CSTFlash Flood WarningHUNDeKalb, Jackson, Marshall4 hr
Nov 30, 10:49 AM CSTAreal Flood WarningHUNDeKalb, Jackson, Marshall4 hr

Nearby

Flash Flood Warnings in Alabama, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.